Torsades de pointes is the form of polymorphic ventricular tachycardia associated with prolongation of the QT interval that can occur as a proarrhythmic adverse response to a variety of drug treatments.1,2 However, the degree of QT prolongation at rest3,4 or during exercise5 is not necessarily a good predictor of the occurrence of torsades de pointes. Prolongation of the QT interval duration is seen during therapy with many different types of drugs including class IA antiarrhythmic agents as well as ketanserin, amiodarone, bepridil, sotalol, antidepressants, phenothiazines, erythromycin, antihistamines and liquid protein diets. Quinidine is the drug most frequently implicated in this syndrome with a calculated incidence of 1 to 8%.4 However, plasma drug level, absolute QT interval prolongation and the absolute QTC have not been found to be very good predictors of the development of torsades de pointes.3,4. Data on the spontaneous variability of the QT interval over time in normal subjects have not been established. Thus, we determined the magnitude of spontaneous QT interval variability over just 1 day using ambulatory long-term electrocardiographic (Holter) monitoring. Knowledge of normal variability of the QT interval is important in that prolongation of the QT interval during drug therapy is considered to be a risk factor for the development of a potential proarrhythmic effect. However, knowledge of the daily spontaneous variability of the QT interval makes it possible to determine the magnitude of QT interval prolongation, which is clinically important with respect to its potential as a marker for risk of proarrhythmia.
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine